I am 23 years old. My resting HR is 48bpm I suffer from anxiety. Take a small dosage of zoloft for it which helps a lot. I am not an athlete. I will go running every once in a while but will often go months in between runs. When I run my HR gets up to 180. I have had 2 EKGs done in the past for chest pains which I now attribute to anxiety. When i was getting them done my heart rate and BP were higher than my normal resting rates because of the anxiety I was having at that time. The tests came back normal
I smoked for many years. Quit for about 9 months. Have recently started smoking occasionaly again. I know I need to stop for good. I also drank pretty heavily while in college.
So is this resting heart rate something to worry about? I am not sure if I feel the symptoms or not. I get tired a lot and sometimes feel like i might be feeling dizzy. However I just started working full time 6 months ago and get significatly less sleep than I did in college. So I don't really know if that is the cause or not. I have also been prescribed beta blockers for the anxiety. I have only taken them twice. Should I stay away from them? What are the odds of my heart rate continuing to drop as I get older? 48 seems to be awfully low for a 23 year old who doesnt exercise all that often.
I cut and pasted an article for you below. Since your heart tests say it is not your heart causing the low BP, check out symptoms for hypothyroidism. A low heart rate and low energy go hand in hand with hypothyroidism. And please don't be afraid or think no way, or I am too young, it si more common than ever now, and if treated early you have a much better chance of correcting the problem!!!! Check it out, and if you do make sure they test ALL thyroid function tests. I can't emphasize that one enough. Ihave a multi nodular thyroid gland, and heart palpitations, so I am lucky that is all I have now, if my thyroid is out of whack, i will have more and more things develop, as will anyone else who has an undetected thyroid issue, if they do not get it healthy now!!!! Early detection early cure helps here too!!!
If you want, cut and paste the article and take to your cardioogist or GP.
Before the article though, I want to share my own experience because I have similar situation. 2 symptoms only, heart palp's (hyperthyroid), and loss of libido (hypothyroid). Now then Ihave a multi-nodular thyroid gland, but that was not ever found in blood work, it was only through palpitating my neck and after three years where it was finally large enough for another Dr to feel and order an ultrasound (ob/gyn was dismissed by other Doc's based on blood work even though she felt it in 2004 and every year after). So, here is my new Doctors and my theory...thyroid is underproducing causing goiter, and (hypo symptom) loss of libido. But because thyroid is being weird, it is effecting the tiny bit of magnesium I get in my diet, and teh mag deficiency is causing palp's (mag deficiency can also cause anxiety). So, I will be getting all of my bloodwork back on march 6th. I was tested for TSH again, t4, t4 uptake, t3, t3 uptake, anitbodies, magnesium, intracelluar magnesium, candida, mercury, and one more I can't remember...it took 11 viles of blood, but I don't care, Because my new Docotr and I don't like blanket answers like, "we don't know", it's normal, live with it", or we'll just keep an eye on it and see if it gets worse. I am way more of a believer in preventative medicine. I would rather my Doc say here's a good multivitamin, make sure you get adequate amounts of Iodine in your diet, and take a good cal/mag supplement too, and get my body back on track that way! Instead of synthetic thyroid medication, then a beta blocker, and a pill to increase sexual desire, oh and then a pill to fix something else new meds have effected....It is a bad way to go! Anyway here's teh article I promised!
Hypothyroidism and the heart
Thyroid hormone is very important for normal cardiovascular function, so when not enough thyroid hormone is present neither the heart nor the blood vessels function normally. In hypothyroidism the heart muscle is weakened in both its contraction phase, and also its relaxation phase. This means that the heart cannot pump as vigorously as it should, and the amount of blood it ejects with each heart beat is reduced. In addition, because the heart muscle does not relax normally in between heart beats, a potentially serious condition called diastolic dysfunction may result. (Read about diastolic dysfunction here). Furthermore, hypothyroidism reduces the amount of nitric oxide in the lining of the blood vessels, causing them to stiffen.
Cardiac symptoms of hypothyroidism
Cardiac symptoms can be seen in anybody with hypothyroidism, but are especially likely in an individual who already has underlying heart disease. Common symptoms include:
Shortness of breath on exertion and poor exercise tolerance. These symptoms, in most patients with hypothyroidism, are due to weakness in the skeletal muscles; but in patients with heart disease, the symptoms may be due to worsening heart failure.
Slow heart rate (bradycardia.) The heart rate is modulated by thyroid hormone, so that in hypothyroidism the heart rate is typically 10 - 20 beats per minute slower than normal. Especially in patients who also have heart disease, however, hypothyroidism may worsen the tendency for premature beats (such as PVCs) and even tachycardias such as atrial fibrillation.
Diastolic hypertension. One might think that, because a lack of thyroid hormone slows down the metabolism, people with hypothyroidism might suffer from low blood pressure. Usually the opposite is true - the arteries are stiffer in hypothyroidism, which causes the diastolic blood pressure to rise.
Worsening of heart failure, or the new onset of heart failure. Hypothyroidism can make well-controlled heart failure worsen, and can produce heart failure for the first time in patients with relatively mild underlying heart disease.
Edema (swelling.) Swelling can occur as a result of worsening heart failure. In addition, hypothyroidism itself can produce a type of edema called myxedema, caused by an accumulation of abnormal proteins and other molecules in the interstitial fluid (fluid external to the body's cells.)
Worsening of coronary artery disease. While the reduction in thyroid hormone can actually make angina less frequent in patients who have angina, the increase in LDL cholesterol(bad cholesterol) and in C-reactive proteinseen with hypothyroidism can accelerate any underlying coronary artery disease.
Hypothyroidism can be an extremely subtle condition, and often occurs without the typical, constellation of "textbook" symptoms doctors usually expect. It also occurs far more commonly than most doctors realize. So if you have anyof these symptoms and your doctor does not have a ready or convincing explanation for them, especially if you already have heart disease of any type, ask your doctor to measure thyroid hormone levels.
Hi, i'm 27 yrs old and my resting rate has always been about 48-55bpm. My younger sister who is 20 also has a similar reasting heart rate. I've been told it is common for young healthy people to have such low resting rates. I also now take a low dose beta blocker for PVCs and i find it hasn't really lowered my heart rate much
I had heart rates in the 40s after my children were born. Freaked me out both times. I'm about your age, also have anxiety. I do notice when I have reflux acting up, my pulse rate drops significantly, which ties into the vagus nerve theory on heart rhythm regulation. I think a variety of factors come into play, but that your rate rises appropriately with exercise is extremely reassuring. Dizziness from a low HR isn't uncommon. If you're concerned, I would mention this to your doctor. Otherwise, try not to stress about it too much.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.